Medicina is published by MDPI from Volume 54 Issue 1 (2018). Articles in this Issue were published by another publisher in Open Access under a CC-BY (or CC-BY-NC-ND) licence. Articles are hosted by MDPI on mdpi.com as a courtesy and upon agreement with Lithuanian Medical Association, Lithuanian University of Health Sciences, and Vilnius University.
Department of Intensive Care, Kaunas University of Medicine, Lithuania
Medicina 2008, 44(9), 723; https://doi.org/10.3390/medicina44090093
Received: 18 September 2007 / Accepted: 10 September 2008 / Published: 15 September 2008
In clinical use for over 50 years, heparin is an important and widely used anticoagulant for the prophylaxis or treatment of thromboembolic disease as well as other numerous clinical situations. Ordinarily, heparin prevents clotting and does not affect the platelets, components of the blood that help to form blood clots. However, heparin can also cause heparin-induced thrombocytopenia. Two distinct types of heparininduced thrombocytopenia can occur: nonimmune and immune mediated. Nonimmune heparin-induced thrombocytopenia, which occurs most frequently, is characterized by a mild decrease in the platelet count and is not harmful. The second type, immune-mediated heparin-induced thrombocytopenia, occurs much less frequently but is dangerous. Immune-mediated heparin-induced thrombocytopenia causes much lower platelet count. Paradoxically, despite a very low platelet count, patients who suffer from heparin-induced thrombocytopenia are at risk for arterial or venous thrombosis. In this review article, there are discussed about pathogenesis of heparin-induced thrombocytopenia, other causes of thrombocytopenia, clinical features, laboratory confirmation of diagnosis, and management of patients (direct thrombin inhibitors, other therapies, duration of therapy, and use of oral anticoagulants). Prognosis and prophylaxis of this life-threatening disorder, which can develop from the use of unfractionated or (less commonly) low-molecular-weight heparin, are also discussed.
Keywords: heparin; low-molecular-weight heparin; heparin-induced thrombocytopenia; platelets; thrombosis; anticoagulation
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited
MDPI and ACS Style
Reingardienė, D. Heparin-induced thrombocytopenia. Medicina 2008, 44, 723.
AMA StyleShow more citation formats Show less citations formats
Reingardienė D. Heparin-induced thrombocytopenia. Medicina. 2008; 44(9):723.Chicago/Turabian Style
Reingardienė, Dagmara. 2008. "Heparin-induced thrombocytopenia." Medicina 44, no. 9: 723.
Find Other Styles
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.